Alert archive / Nevada / Flash Flood Warnings in 2009

Flash Flood Warning 5, NWS Reno, NV

May 31, 2009Churchill County, Nevada

NWS Reno, NV issued this flash flood warning at May 31, 2009, 6:54 PM PDT for Churchill County, Nevada. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2009, 6:54 PM PDT (01:54 UTC)
Expired
May 31, 2009, 8:20 PM PDT
In force
86 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

County Churchill County, NV

The radar

The Reno radar (KRGX), 152 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 1.9 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2009-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2009-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1908 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KREV 010154
FFWREV
NVC001-010445-
/O.NEW.KREV.FF.W.0005.090601T0154Z-090601T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
654 PM PDT SUN MAY 31 2009

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN CHURCHILL COUNTY IN WEST CENTRAL NEVADA...

* UNTIL 945 PM PDT

* AT 652 PM PDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
  FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MIDDLEGATE

A SPOTTER IN MIDDLEGATE REPORTED WATER FILLING TO NEAR BANKFULL OF 
DRY CREEK SOUTH OF HIGHWAY 50 IN MIDDLEGATE AND THE WATER CONTINUES 
TO RISE. THE GREATEST THREAT FOR FLASH FLOODING IS IN MIDDLEGATE TO 
10 MILES NORTH AND EAST OF MIDDLEGATE ALONG HIGHWAY 50.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND AND
RANCHLAND ALONG THE BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST A FEW INCHES OF FAST FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT FLOODING...BE SURE YOU ARE IN A SAFE PLACE FIRST. THEN
CONTACT THE NATIONAL WEATHER SERVICE IN RENO AT 775-673-8100. YOUR
REPORT MAY SAVE LIVES

LAT...LON 3938 11767 3936 11773 3923 11769 3917 11775
      3917 11808 3935 11807 3942 11765

$$

JHW
1 follow-up statement
000 
WGUS75 KREV 010320
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
820 PM PDT SUN MAY 31 2009

NVC001-010316-
/O.CAN.KREV.FF.W.0005.000000T0000Z-090601T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHURCHILL NV-
820 PM PDT SUN MAY 31 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN
CHURCHILL COUNTY...

THE THREAT FOR CONTINUED FLASH FLOODING HAS DIMINISHED. THE SPOTTER 
IN MIDDLEGATE HAS REPORTED THAT THE WATERS ARE RECEDING AND ONLY 
LIGHT RAINFALL IS FALLING IN THE AREA. REMEMBER THAT MINOR FLOODING 
OR RUNOFF MAY CONTINUE IN LOW SPOTS FOR SEVERAL HOURS.

LAT...LON 3938 11767 3936 11773 3923 11769 3917 11775
      3917 11808 3935 11807 3942 11765

$$

JHW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at May 31, 2:06 PM PDT, 4 hours 48 minutes earlier.

Area forecast discussion, May 31, 2:06 PM PDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
206 PM PDT SUN MAY 31 2009

.SHORT TERM...
DIURNAL CONVECTION WAS EARLY TO FORM TODAY WITH VERY MOIST
ATMOSPHERE AS EVIDENT BY TPW VALUES 2-3 STANDARD DEVIATIONS ABOVE
NORMAL. STORMS HAVE BEEN SMALL AND PULSE-TYPE SO FAR THIS
AFTERNOON HOWEVER THEY HAVE BEEN ABLE TO PRODUCE IMPRESSIVE
RAINFALL AMOUNTS EVEN THOUGH THEY ARE SO SHORT-LIVED...AS WELL AS
ACCUMULATIONS OF SMALL HAIL. STORM MOVEMENTS HAVE ALL HAD AN
EASTERLY COMPONENT WITH SPEEDS AROUND 10 KTS...WHICH INDICATES
THAT THE LAYER MEAN WINDS HAVE ALREADY SWITCHED TO THE WEST AND
INCREASED. THIS STORM MOVEMENT COMBINED WITH THE SHORT-LIVED
NATURE OF THE STORMS WILL LIMIT THE FLASH FLOOD POTENTIAL THROUGH
THE EVENING. WILL HOWEVER LEAVE THE FLASH FLOOD WATCH UP AS
SCHEDULED WITH EVEN SHORT BURSTS OF VERY HEAVY RAIN POTENTIALLY
CAUSING BIG IMPACTS.

NOCTURNAL CONVECTION IS ONCE AGAIN POSSIBLE OVERNIGHT WITH THE
BEST CHANCES OVER THE GREAT BASIN ZONES. LIGHTNING COVERAGE WILL
DECREASE AFTER THE SUN GOES DOWN BUT SHOWERS WILL LIKELY LAST ALL
NIGHT AS CONVECTIVE COLUMNS SLOWLY COME BACK DOWN IN THE FORM OF
RAIN.

CONVECTION MONDAY CONTINUES TO LOOK MORE ORGANIZED AS THE LOW
CURRENTLY OFF THE WEST COAST MOVES CLOSER TO CALIFORNIA. AS
SOUTHWEST FLOW ALOFT INCREASES AHEAD OF THE LOW...THIS WILL
ENHANCE UPPER FORCING AS WELL AS WIND SHEAR BRINGING MORE
ORGANIZED AND LONGER LASTING THUNDERSTORM DEVELOPMENT. ACTIVITY
WILL LIKELY START EARLY ONCE AGAIN AS LONG AS MORNING CLOUD COVER
IS NOT TOO SIGNIFICANT. MODELS CONTINUE TO AGREE ON SOME SORT OF
UPPER DISTURBANCE HELPING TO FOCUS THE STORMS BY THE
AFTERNOON...ALTHOUGH THERE IS CONCERN THAT THIS ENERGY IS SIMPLY
CONVECTIVE FEEDBACK IN THE MODEL. DRY LIGHTNING PROCEDURE DOES
SHOW A DECENT TROPOPAUSE UNDULATION AND MODELS ARE RATHER
CONSISTENT ON THIS FEATURE...SO BELIEVE THAT THE LATE DAY FORCING
WILL DEVELOP. THE MOST LIKELY SCENARIO WILL BE FOR THUNDERSTORMS
TO BECOME MORE ORGANIZED OVER THE SRN ZONES LATE IN THE AFTERNOON
AND MOVE SLOWLY SOUTH TO NORTH THROUGH THE EVENING. THE STORMS ARE
EXPECTED TO CONTINUE TO PRODUCE HEAVY RAIN...BUT THE CONCERN WILL
SHIFT MORE TO SEVERE STORMS THAT ARE FASTER MOVING.

THE UPPER LOW PUSHES SLOWLY CLOSER TO THE COAST TUESDAY BRINGING
BETTER UPPER FORCING AND LESS SURFACE-BASED INSTABILITY FORCING.
THE HIGH MOISTURE LEVELS CONTINUE BUT THE UPPER LEVEL LAPSE RATES
BEGIN TO STABILIZE. TUESDAY WILL LIKELY HAVE A LOT MORE SHOWER
COVERAGE THAN THUNDERSTORMS WITH THE BEST CHANCES OVER THE NRN AND
WRN ZONES. SHOWERS WILL ALSO CONTINUE OVERNIGHT AS THE FORCING
WILL NO LONGER BE DRIVEN BY SOLAR HEATING.

THE COLD POOL ALOFT MOVES FURTHER ONSHORE WEDNESDAY ONCE AGAIN
DESTABILIZING THE UPPER LEVELS. MEDIUM RANGE MODELS HINT AT
ANOTHER SHORTWAVE ROTATING AROUND THE UPPER LOW WEDNESDAY WHICH
WILL REALLY ENHANCE THE CONVECTIVE ACTIVITY. WEDNESDAY LOOKS LIKE
THE BEST DAY FOR WIDESPREAD SHOWERS OVER NERN CALIFORNIA AND
EXTREME WRN NEVADA. IF MODELS CONTINUE TO SHOW THIS UPPER
SHORTWAVE...POPS AND QPF WILL NEED TO BE RAISED EVEN FURTHER.
JORDAN

.LONG TERM...THURSDAY THROUGH SUNDAY...
NO MAJOR CHANGES TO THE EXTENDED FORECAST.  MODELS CONTINUE TO SHOW
A CUT OFF LOW JUST OFF THE CALIFORNIA COAST ON THURSDAY.  THE GFS
SOLUTION IS AROUND 12 HRS FASTER THAN IT WAS YESTERDAY AND HAS COME
MORE INTO LINE WITH THE ECMWF IN BRINGING THE UPPER LOW INTO CNTRL
CALIFORNIA ON FRIDAY.  THIS ADDS CONFIDENCE TO THE PRECIP FORECAST
FOR THE ERN SIERRA AND WRN NEVADA.  AS A RESULT HAVE INCREASED POPS
FOR FRIDAY ACROSS THE KREV CWFA.

BY SATURDAY HOWEVER THE GFS IS MORE BULLISH IN BRINGING THE UPPER
LOW INTO THE GREAT BASIN.  THE EURO HOLDS OFF AND KEEPS THE SYSTEM
OVER CNTRL CALIFORNIA.  HOWEVER EITHER SCENARIO WOULD GENERATE
PRECIP OVER THE ERN SIERRA AND GREAT BASIN.  INCREASED POPS TO HIGH
CHANCE OVER THE CWFA FOR SATURDAY.  BY SUNDAY THE EURO STARTS TO
TAKE THE UPPER LOW EAST INTO CALIFORNIA.  WILL ADD CHANCE POPS TO
THE AREA FOR SUNDAY AS THE GFS KEEPS A BROAD TROUGH OVER THE
REGION.  TEMPERATURES WILL BE NEAR NORMAL THROUGH THE EXTENDED.
OHARA

&&

.AVIATION...
SCT TSTMS WILL CONTINUE ACROSS THE AREA THIS EVENING THROUGH
01/03Z.  WIND GUSTS TO 30 KTS AND LOCALLY HEAVY RAINFALL CAN BE
EXPECTED WITH THESE TSTMS. OHARA

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING FOR NVZ001>005.

CA...FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING FOR CAZ070>073.

&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, May 31, 6:45 AM PDT, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
645 AM PDT SUN MAY 31 2009

CAZ070>073-NVZ001>005-010145-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
645 AM PDT SUN MAY 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR TODAY FROM 1 PM THIS
AFTERNOON THROUGH THIS EVENING. FOR ADDITIONAL DETAILS SEE THE
FLASH FLOOD WATCH PRODUCT AVAILABLE ON OUR HOME PAGE
WEATHER.GOV/RENO.

WELL ABOVE NORMAL MOISTURE AND INSTABILITY REMAIN OVER THE AREA
TODAY. SHOWERS AND THUNDERSTORMS WILL INCREASE EARLY THIS
AFTERNOON AND PERSIST WELL INTO THE EVENING.  THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING FLASH FLOODING...HAIL...AND GUSTY OUTFLOW
WINDS OF 40 TO 50 MPH.

THE BIGGEST THREAT TODAY IS FLASH FLOODING. THE STRONGER STORMS
MAY PRODUCE RAINFALL RATES IN EXCESS OF 1 INCH PER HOUR. HEAVY
RAIN MAY CAUSE RAPID RISES ON SMALL CREEKS...PONDING OF WATER ON
ROADS AND URBAN AREAS...ROCK SLIDES AND INCREASED RUNOFF NEAR
STEEP TERRAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ABUNDANT MOISTURE AND A FAVORABLE PATTERN FOR THUNDERSTORMS WILL
TO CONTINUE NEXT WEEK. A STRONGER LOW PRESSURE SYSTEM NEARS THE
CALIFORNIA COAST MONDAY AND INCREASE THE POTENTIAL FOR ORGANIZED
THUNDERSTORMS. ORGANIZED THUNDERSTORMS CAN HAVE A LONGER LIFE
SPAN AND BRING THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE OFFICE. SKYWARN SPOTTER ACTIVATION MAY BE
REQUIRED THIS AFTERNOON.

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, May 31, 2:05 PM PDT, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
205 PM PDT SUN MAY 31 2009

NVZ001-003-004-312200-
GREATER RENO-CARSON CITY-MINDEN AREA-MINERAL AND SOUTHERN LYON
COUNTIES-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
205 PM PDT SUN MAY 31 2009

...THUNDERSTORMS WITH HEAVY CONTINUE ALONG HIGHWAY 50...

AT 203 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
SILVER SPRINGS TO 6 MILES NORTH OF RAWE PEAK TO 8 MILES SOUTH OF RAWE
PEAK...OR ALONG A LINE EXTENDING FROM 14 MILES WEST OF LAHONTAN
RESERVOIR TO 8 MILES EAST OF VIRGINIA CITY TO 18 MILES EAST OF CARSON
CITY...AND MOVING EAST AT 5 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...SMALL PEA
OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 30 TO 40 MPH... ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS AFFECTED INCLUDE...DAYTON...FORT CHURCHILL STATE PARK...
  HAZEN...LAHONTAN RESERVOIR...SILVER SPRINGS AND SIX MILE CANYON.

THESE STORMS WILL AFFECT TRAVELERS ON HIGHWAY 50 BETWEEN SILVER
SPRINGS AND DAYTON. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...
WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN
PONDING WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON
YOUR HEADLIGHTS.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS
RADIO...WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
Special weather statement, May 31, 2:25 PM PDT, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
225 PM PDT SUN MAY 31 2009

NVZ002-003-312215-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-
225 PM PDT SUN MAY 31 2009

...STRONG THUNDERSTORM DEVELOPING NORTHWEST OF RENO...

AT 224 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR STEAD...OR 6 MILES NORTHWEST OF RENO...AND
MOVING EAST AT 10 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 30
TO 40 MPH...ARE EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...RENO...SPANISH SPRINGS...SPARKS...
  STEAD...SUN VALLEY AND COLD SPRINGS VALLEY.

FREQUENT DEADLY LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON LOCAL ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
Special weather statement, May 31, 3:26 PM PDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
326 PM PDT SUN MAY 31 2009

CAZ070-NVZ005-312330-
NORTHERN WASHOE COUNTY-SURPRISE VALLEY CALIFORNIA-
326 PM PDT SUN MAY 31 2009

...STRONG THUNDERSTORM DEVELOPING OVER SURPRISE VALLEY...

AT 324 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM 5 MILES EAST OF LAKE CITY...AND MOVING
NORTHEAST AT 10 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...AND SMALL
PEA OR MARBLE SIZE HAIL...ARE EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...VYA...CEDARVILLE...LAKE CITY AND CA
  299 AT CALIF-NEVADA LINE.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON LOCAL ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.
Local storm report, May 31, 3:55 PM PDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
355 PM PDT SUN MAY 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HAIL             5 SSW SOUTH LAKE TAHOE  38.87N 120.01W
05/31/2009  E0.25 INCH       EL DORADO          CA   TRAINED SPOTTER

            PEA SIZE REPORTED

1103 AM     HAIL             5 N ALPINE MEADOWS      39.24N 120.21W
05/31/2009  E0.25 INCH       PLACER             CA   TRAINED SPOTTER

            SPOTTER DRIVING 5 MILES NORTH TRUCKEE ON HIGHWAY 89
            REPORTED PEA SIZE WITH HEAVY RAIN.

1106 AM     HAIL             6 WSW BOCA RESERVOIR    39.36N 120.18W
05/31/2009  E0.25 INCH       NEVADA             CA   TRAINED SPOTTER

            SPOTTER REPORTED PEA SIZE HAIL AT 1045AM AND LAST A FEW
            MINUTES WITH HEAVY RAIN.

1139 AM     HAIL             STEAD                   39.64N 119.88W
05/31/2009  E0.25 INCH       WASHOE             NV   NWS EMPLOYEE

            NWS EMPLOYEE REPORTED A JUST A LITTLE BIG THAN PEA SIZE
            HAIL.

1221 PM     HAIL             4 ENE NWS RENO          39.59N 119.74W
05/31/2009  E0.25 INCH       WASHOE             NV   TRAINED SPOTTER

            SPOTTER REPORTED PEA SIZE HAIL WITH HEAVY RAIN CAUSING
            MINOR RUNOFF IN SIDE OF ROAD.

1221 PM     HAIL             2 S SPANISH SPRINGS     39.63N 119.72W
05/31/2009  E0.25 INCH       WASHOE             NV   TRAINED SPOTTER

            SPOTTER REPORTED PEA SIZE FOR 5-7 MINUTES

1225 PM     HAIL             4 SSE RENO              39.49N 119.79W
05/31/2009  E0.50 INCH       WASHOE             NV   TRAINED SPOTTER

            SPOTTER REPORTED MARBLE SIZE HAIL AT THE CORNER OF DISC
            AND VISTA IN SPANISH SPRINGS. HEAVY RAIN CAUSING MINOR
            RUNOFF ON SIDE OF ROAD.

1227 PM     HAIL             SPARKS                  39.54N 119.74W
05/31/2009  E0.25 INCH       WASHOE             NV   PUBLIC

            PUBLIC REPORTED IN SPARKS FROM PEA SIZE TO DIME SIZE HAIL

1250 PM     HEAVY RAIN       4 ENE NWS RENO          39.59N 119.74W
05/31/2009  E0.40 INCH       WASHOE             NV   TRAINED SPOTTER

            SPOTTER REPORTED 0.40 OF RAIN IN 20-25 MINUTES DURING A
            THUNDERSTORM IN SPANISH SPRINGS

1257 PM     HEAVY RAIN       MAMMOTH LAKES           37.64N 118.96W
05/31/2009  E0.15 INCH       MONO               CA   PUBLIC

            SPOTTER REPORTED 0.15 OF RAIN IN 15 MINUTES WITH PEA SIZE
            HAIL

0130 PM     HAIL             5 E VIRGINIA CITY       39.30N 119.54W
05/31/2009  E0.25 INCH       LYON               NV   TRAINED SPOTTER

            SPOTTER REPORTED PEA SIZE HAIL WITH HEAVY RAIN. WINDS
            GUSTY TO 21 MPH. TEMP DROP FROM 80 DEGREES TO 66 DEGREES

0132 PM     HAIL             1 NE STAGECOACH         39.38N 119.36W
05/31/2009  E0.25 INCH       LYON               NV   TRAINED SPOTTER

            SPOTTER REPORTED HAIL FROM PEA TO DIME SIZE WITH HEAVY
            RAIN

0220 PM     HAIL             5 E VIRGINIA CITY       39.30N 119.54W
05/31/2009  E0.50 INCH       LYON               NV   TRAINED SPOTTER

            SPOTTER REPORTED 0.30 FELL DURING A THUNDERSTORM WITH
            HAIL FROM PEA SIZE TO SMALL MARBLE SIZE. HEAVY RAIN FELL
            WITH PONDING OF WATER IN THE AREA.

&&

RCRUZ
Special weather statement, May 31, 5:13 PM PDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
513 PM PDT SUN MAY 31 2009

NVZ004-010100-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
513 PM PDT SUN MAY 31 2009

...STRONG THUNDERSTORM OVER MIDDLEGATE ON HIGHWAY 50...

AT 512 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR MIDDLEGATE...OR 27 MILES NORTH OF GABBS...
AND MOVING EAST AT 10 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 30
TO 40 MPH...ARE EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...MIDDLEGATE AND JUNCTION US 50 AND NV
  722.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

JHW
Special weather statement, May 31, 5:43 PM PDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
543 PM PDT SUN MAY 31 2009

NVZ003>005-010115-
GREATER RENO-CARSON CITY-MINDEN AREA-NORTHERN WASHOE COUNTY-WESTERN
NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
543 PM PDT SUN MAY 31 2009

...LINE OF THUNDERSTORMS HEADING TOWARD PYRAMID LAKE...

AT 539 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTHWEST
OF PYRAMID LAKE TO 18 MILES SOUTHWEST OF PYRAMID LAKE...AND MOVING
EAST AT 5 MPH.

OCCASIONAL LIGHTNING...BRIEF HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE HALF INCH PER HOUR...SMALL PEA SIZE HAIL...AND WIND GUSTS
TO 40 MPH... ARE EXPECTED WITH THESE STORMS.

* LOCATIONS AFFECTED INCLUDE...NIXON...PYRAMID LAKE...SAND PASS...
  SUTCLIFFE...THE NEEDLE ROCKS AND TOHAKUM PEAK.

IF ON OR NEAR A LAKE...RIVER...OR SWIMMING POOL...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DONT BE CAUGHT ON
THE WATER IN A THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING NEAR
THUNDERSTORMS POSE AN IMMEDIATE DANGER TO BOATERS.

HEAVY RAINFALL IS OCCURRING WITH THESE STORMS. EXPECT PONDING OF
WATER ON LOCAL ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK
SLIDES ARE POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR
HEADLIGHTS IF ENCOUNTERING HEAVY RAINS.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

OHARA

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:32 PM PDTSevere Thunderstorm WarningREVMineral43 min
Jun 1, 2:02 PM PDTSevere Thunderstorm WarningREVMineral43 min
Jun 1, 2:25 PM PDTSevere Thunderstorm WarningREVChurchill, Storey, Washoe40 min

Nearby

Flash Flood Warnings in Nevada, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.